Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 127, NWS Austin/San Antonio, TX

May 28, 2005Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2005, 2:36 AM CDT for Maverick County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 2:36 AM CDT (07:36 UTC)
Expired
May 28, 2005, 3:03 AM CDT
In force
27 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 53 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1832 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 280736
SVREWX
TXC323-280800-
/O.NEW.KEWX.SV.W.0127.050528T0736Z-050528T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
236 AM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  MAVERICK

* UNTIL 300 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER MAVERICK COUNTY...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2878 10051 2836 10016 2906 10016 2904 10056

$$
1 follow-up statement
000 
WWUS54 KEWX 280803
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
301 AM CDT SAT MAY 28 2005

TXC323-280811-
/O.EXP.KEWX.SV.W.0127.000000T0000Z-050528T0800Z/
MAVERICK TX-
301 AM CDT SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY EXPIRED AT 300
AM CDT...

THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS MAVERICK 
COUNTY...PRODUCING GUSTY WINDS...DANGEROUS LIGHTNING...HEAVY 
RAINFALL AND SMALL HAIL...BUT WILL REMAIN BELOW SEVERE CRITERIA.

LAT...LON 2878 10051 2836 10016 2906 10016 2904 10056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:54 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 28, 12:54 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1254 AM CDT SAT MAY 28 2005

.UPDATE...
UPDATED GRIDS AND TEXT PRODUCTS TO ACCOUNT FOR ONGOING MCS EVENT. HAVE
INCREASED POPS...SKY COVER AND QPF FOR THE WESTERN COUNTIES. HAVE ALSO
ADDED LOCALLY HEAVY RAIN.

&&

.PREV DISCUSSION... /ISSUED 912 PM CDT FRI MAY 27 2005/

UPDATE...
A LONE SHOWER IS DWINDLING ON THE ATASCOSA/MCMULLEN COUNTY LINE.
OTHER SHOWERS AND THUNDERSTORMS ARE MOVING EAST ACROSS CENTRAL
MEXICO WITH THE AID OF AN UPPER LEVEL DISTURBANCE.  THIS ACTIVITY
WILL CROSS THE RIO GRANDE INTO TEXAS SHORTLY BEFORE MIDNIGHT.  HAVE
SHAVED BACK THE POPS OVER THE EASTERN THIRD OF SOUTH CENTRAL TEXAS
FOR THE REST OF TONIGHT.  TEMPS AND WINDS LOOK GOOD.

PREV DISCUSSION... /ISSUED 354 PM CDT FRI MAY 27 2005/

DISCUSSION...
FFA CANCELED FOR VAL VERDE COUNTY WITH AMPLE SUNSHINE DRYING OUT THE
SOILS ALL DAY LONG. IN ADDITION, UPPER LEVEL TROUGH OVER MEXICO IS
GENERATING MOST LIFT OVER FAR WEST TEXAS WITH SUBSIDENCE TAKING OVER
MOST OF SOUTH CENTRAL TEXAS THIS AFTERNOON. THIS WILL CHANGE LATER
TONIGHT WHEN A MORE POTENT SHORTWAVE LIFTS NORTH INTO WEST CENTRAL
TEXAS WHILE THE MID-LEVEL STABILITY SHIFTS EAST. THE ENERGY IS EXPECTED
TO CATCH INTO ZONAL FLOW MORE BY LATE SATURDAY WITH BOTH THE NAM AND
GFS BROADLY SUGGESTING ORGANIZED THUNDERSTORMS SWEEPING SLOWLY THROUGH
SOUTH CENTRAL TEXAS THROUGH LATE SUNDAY.

BECAUSE THE MODEL FORECAST QPF AND VORTICITY DIFFERENCES ARE SO LARGE
WILL JUST BROADBRUSH CHANCE POPS TO LET ANOTHER MODEL RUN TRY TO GET
MORE AGREEMENT. THE CHARACTER OF THESE STORMS SHOULD BE SLIGHTLY MORE
PREDICTABLE, WITH HEAVY RAIN AND ISOLATED SEVERE THREATS THE PRIMARY
CONCERN. THE LIGHT SHEAR ENVIRONMENT WILL ALLOW FOR NUMEROUS BOUNDARIES
AND POSSIBLE MCS ACTIVITY WHICH MODELS ONLY SHOW SOME UNITY ON FOR
EASTERN SECTIONS SUNDAY AFTERNOON. ONCE THIS LARGER SHORTWAVE PASSES
INTO EAST TX BY MONDAY THE WEAK ZONAL FLOW ALOFT WILL LEAD TOWARD
REDUCED RAIN CHANCES AND A SLOW BUILDING OF THE UPPER RIDGE WITH
TIME. MODELS SHOW SOME FORM OF A SHORTWAVE COMING ACROSS THE SOUTHERN
PLAINS AROUND WEDNESDAY, BUT THE TRENDS ARE FOR A WEAKER SYSTEM. THUS
WILL OPT FOR LOW CHANCE POPS AND ANTICIPATE POSSIBLE FURTHER REDUCTIONS
IN FUTURE RUNS, WHICH WOULD BE A SIGNIFICANT DEVIATION FROM THE
05/27 00Z GFS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

13/10

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:53 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.